Texas, 2017Damaging Winds in Texas, August 27, 2017
August 27, 2017 · NWS AMA · 4 events in 4 counties and zones
The environment for the storms that transpired on the 27th were in a high CAPE, low shear environment. A large upper level anti-cyclonic flow across the inter-mountain west.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The environment for the storms that transpired on the 27th were in a high CAPE, low shear environment. A large upper level anti-cyclonic flow across the inter-mountain west. The main linear complex moving SE through Kansas earlier in the day on the east side of the large anti-cyclone along a cold front was the main lift axis for storm development. However, residual outflow from convection moving southwest from thew main complex in KS moved toward our region ahead of the front into an environment with good mid level lapse rates and good SBCAPE resulted in left moving convection through parts of the central and western Panhandles into the late evening hours. Convection that regenerated in SW Kansas eventually formed a bowed segment and severe wind gusts were reported. The line segments eventually became disorganized as the event went further into the evening moving further SW into the SW TX Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 27, 4:57 PM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Aug 27, 4:57 PM CST, 3 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
557 PM CDT Sun Aug 27 2017
.AVIATION...
A cluster of thunderstorms are expected to move south across the
panhandles this evening. All TAF sites may be affected. Strong
gusty winds will be possible with these storms and some of them
may become severe. Low clouds and fog are expected to move in
behind the storms later tonight. The low clouds and fog will start
to lift by late morning. Winds will be light outside of the
thunderstorms and will turn more to the north and northeast behind
the cold front which will be helping to add lift for the
thunderstorms.
&&
.PREV DISCUSSION... /Issued 438 PM CDT Sun Aug 27 2017/
DISCUSSION...
For tonight, a cold front will move across the OK and TX
Panhandles. Sufficient moisture along with a moderately unstable
atmosphere exists for this boundary to utilize. A minor upper
level shortwave trof will zip southward and graze our fcst area
this evening and tonight. In addition, as seen on the KAMA 18Z
sounding, SBCAPE and MUCAPE values on the order of 2000 to 2500
J/kg, MLCAPE around 1000 to 1500 J/kg and DCAPE about 1200 to
1300 J/kg are evident. Fairly dry air resides at mid and upper
levels of the atmosphere. Mid level lapse rates around minus 6 to
minus 8 C/km along with effective shear on the order of 30 to 35
kts exists, especially across nrn and nern zones. All the above
ingredients suggests a threat of tstms this evening and tonight,
with the potential for some storms to become severe. Large hail to
around golf ball size along with damaging winds to around 70 mph
will be the main hazards. Storms should weaken late this evening.
Lingering slgt chc pops were included for Monday across mainly the
southern Texas Panhandle.
Dry weather is then anticipated Monday night through next Sunday
as northerly flow prevails around the eastern periphery of an
upper level ridge of high pressure progged to anchor itself over
the western states.
Andrade
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
15/7
Hazardous weather outlook, Aug 27, 7:04 PM CST, 1 hour 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
804 PM CDT Sun Aug 27 2017
OKZ001>003-TXZ001>020-281315-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
804 PM CDT Sun Aug 27 2017
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Thunderstorms are expected through tonight across parts of the
Oklahoma and Texas Panhandles. Some storms that develop will have
the potential to become severe, with large hail and damaging winds
the primary hazards.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms will be possible across mainly the southern Texas
Panhandle on Monday. Any storms that develop are expected to
remain below severe levels at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter groups and emergency management officials across central
and sections of the Oklahoma and Texas Panhandles should remain
alert and be ready for possible activation this evening.
In the hours before
Special weather statement, Aug 27, 6:16 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Amarillo TX
716 PM CDT SUN AUG 27 2017
OKZ001-002-280045-
Cimarron OK-Texas OK-
716 PM CDT SUN AUG 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 745 PM CDT...
At 716 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Elkhart, moving south at 15 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Keyes, Eva and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.
LAT...LON 3699 10195 3672 10188 3669 10239 3699 10222
TIME...MOT...LOC 0016Z 357DEG 15KT 3698 10208
LFM
Special weather statement, Aug 27, 6:30 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
730 PM CDT SUN AUG 27 2017
TXZ001-280100-
Dallam TX-
730 PM CDT SUN AUG 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAM COUNTY UNTIL 800
PM CDT...
At 730 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Ware, or 20 miles northwest of Dalhart, moving
southwest at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Ware.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3643 10276 3635 10252 3606 10264 3606 10304
3607 10304
TIME...MOT...LOC 0030Z 025DEG 21KT 3633 10267
LFMLocal storm report, Aug 27, 6:58 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
758 PM CDT SUN AUG 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 12 NE EVA 36.92N 101.78W
08/27/2017 M74 MPH TEXAS OK MESONET
&&
EVENT NUMBER AMA1700845
EALocal storm report, Aug 27, 7:03 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
803 PM CDT SUN AUG 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 12 NE EVA 36.92N 101.78W
08/27/2017 M61 MPH TEXAS OK MESONET
&&
EVENT NUMBER AMA1700846
EASpecial weather statement, Aug 27, 7:03 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
803 PM CDT SUN AUG 27 2017
TXZ001-280130-
Dallam TX-
803 PM CDT SUN AUG 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALLAM COUNTY UNTIL
830 PM CDT...
At 803 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Ware, or 12 miles north of Dalhart, moving south
at 10 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Ware.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3633 10274 3640 10245 3610 10232 3609 10277
TIME...MOT...LOC 0103Z 344DEG 10KT 3622 10259
LFM
Local storm report, Aug 27, 7:57 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
857 PM CDT SUN AUG 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL TEXHOMA 36.51N 101.79W
08/27/2017 E0.88 INCH TEXAS OK LAW ENFORCEMENT
MOSTLY DIME SIZE HAIL WITH A FEW NICKELS. MAX WIND
GUSTS NEAR 50 MPH.
&&
EVENT NUMBER AMA1700847
WARDThunderstorm Wind, Dallam
- When
- August 27, 8:15 PM CST
- Where
- Dallam County, 4.52 mi E of Dalhart
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.060, -102.440
A few tree limbs 9 to 16 inches in diameter were blown down.
Thunderstorm Wind, Hartley
- When
- August 27, 8:27 PM CST
- Where
- Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.030, -102.550
Thunderstorm Wind, Moore
- When
- August 27, 8:46 PM CST
- Where
- Moore County, 9.64 mi SW of Dumas Muni Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.750, -102.140
Thunderstorm Wind, Oldham
- When
- August 27, 9:10 PM CST
- Where
- Oldham County, 1.12 mi W of Boys Ranch
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.530, -102.270
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Nebraska, August 27, 2017$16 million · 74 kt wind · 6 events
- Hail and Damaging Wind in Kansas, August 27, 20171.5 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 27 to 28, 20172 events
- Hail and Damaging Wind in Oklahoma, August 27, 201764 kt wind · 2 events
- Damaging Winds in Arizona, August 27, 2017$1,000 · 50 kt wind · 2 events
- Hail in New Mexico, August 27, 20171.5 in hail · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 27, 20171 event
- Hail in Wisconsin, August 27, 20170.75 in hail · 1 event
- Dust Storm in Arizona, August 27, 20171 event
- Hail in Iowa, August 27, 20170.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717435, 717436, 717438, 717439.